CAS Alert – Evidence of harm from illicit or fake benzodiazepines

CAS Alert – Evidence of harm from illicit or fake benzodiazepines

July 24, 2020

Alert ref: CEM/CMO/2020/030

Date of issue: 24 July 2020

Public Health England has issued an alert of the availability of, and harm from, illicit drugs sold as benzodiazepines particularly when used in conjunction with alcohol and drugs with a respiratory depressant effect including gabapentinoids and opioids.

There is significant evidence from toxicology results of illicit tablets being sold as diazepam, temazepam and alprazolam linked to recent hospitalisations and deaths, and from police seizures, that some illicit drugs sold as benzodiazepines are causing harm. This includes tablets known as and/or marked with ‘DAN 5620’ (on one side) and ‘10’ (on the other), ‘T-20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’ which may contain dangerously potent benzodiazepines or their analogues such as flubromazolam, flualprazolam and etizolam. Most of the tablets causing concern are blue (but they come in various colours) and these may stain people’s mouths.

Pharmacy teams in contact with people who use drugs should be alert to the increased possibility of overdose arising from these illicit drugs sold as benzodiazepines, raise awareness and be able to recognise possible symptoms of overdose and respond appropriately.

To view the full alert, click here.



Posted in: ,


More Latest News >